Alert archive / Vermont / Wind Advisories in 2018

Wind Advisory 7, NWS Burlington, VT

October 26, 2018Addison County, Rutland County, Vermont

NWS Burlington, VT issued this wind advisory at Oct 26, 2018, 3:09 PM EDT for Addison County, Rutland County, Vermont. It took effect at Oct 27, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2018, 3:09 PM EDT (19:09 UTC)
In effect from
Oct 27, 2018, 8:00 AM EDT
Expired
Oct 27, 2018, 7:42 PM EDT
In force
12 hr
Issued by
NWS Burlington, VT

Counties Addison County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 79 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WWUS71 KBTV 261909
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
309 PM EDT Fri Oct 26 2018

VTZ011-018-019-271000-
/O.NEW.KBTV.WI.Y.0007.181027T1200Z-181028T0000Z/
Western Rutland-Eastern Addison-Eastern Rutland-
Including the cities of Rutland, Bristol, Ripton, 
East Wallingford, and Killington
309 PM EDT Fri Oct 26 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SATURDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 8 AM to 8 PM EDT Saturday.

* LOCATIONS...Rutland County and Eastern Addison County in
  Vermont.

* WINDS...East 25 to 35 mph with gusts up to 60 mph.

* TIMING...The strongest winds will come in two phases with the
  first wind surge mid morning. A second wave of strong winds 
  will move through in the afternoon hours on Saturday. 

* IMPACTS...The combination of brief heavy wet snow in the morning
  followed by strong winds will cause scattered to numerous power
  outages. Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
Deal
4 follow-up statements
114 
WWUS71 KBTV 262150
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
550 PM EDT Fri Oct 26 2018

VTZ011-018-019-271000-
/O.CON.KBTV.WI.Y.0007.181027T1200Z-181028T0000Z/
Western Rutland-Eastern Addison-Eastern Rutland-
Including the cities of Rutland, Bristol, Ripton, 
East Wallingford, and Killington
550 PM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT
SATURDAY...

* LOCATIONS...Rutland County and Eastern Addison County in 
  Vermont.

* WINDS...East 25 to 35 mph with gusts up to 50 mph.

* TIMING...The strongest winds will come in two phases with the 
  first wind surge mid morning. A second wave of strong winds 
  will move through in the afternoon hours on Saturday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Isolated to scattered power outages are expected. Travel will 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
845 
WWUS71 KBTV 270649
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
249 AM EDT Sat Oct 27 2018

VTZ011-018-019-272000-
/O.CON.KBTV.WI.Y.0007.181027T1200Z-181028T0000Z/
Western Rutland-Eastern Addison-Eastern Rutland-
Including the cities of Rutland, Bristol, Ripton, 
East Wallingford, and Killington
249 AM EDT Sat Oct 27 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* LOCATIONS...Rutland County and Eastern Addison County in 
  Vermont.

* WINDS...East 25 to 35 mph with gusts up to 50 mph.

* TIMING...The strongest winds will come in two phases with the
  first wind surge during the mid-morning hours. A second wave of
  strong winds will move through during the mid to late afternoon
  hours today.

* IMPACTS...Strong winds could result in downed branches and power
  lines. Isolated to scattered power outages are possible. Travel
  will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

BANACOS
845 
WWUS71 KBTV 271845
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
245 PM EDT Sat Oct 27 2018

VTZ011-018-019-280000-
/O.CON.KBTV.WI.Y.0007.000000T0000Z-181028T0000Z/
Western Rutland-Eastern Addison-Eastern Rutland-
Including the cities of Rutland, Bristol, Ripton, 
East Wallingford, and Killington
245 PM EDT Sat Oct 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* LOCATIONS...Rutland County and Eastern Addison County in 
  Vermont.

* WINDS...East 20 to 30 mph with gusts up to 55 mph.

* TIMING...The strongest winds will occur through 600 pm before
  abating into the evening hours. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

JMG
498 
WWUS71 KBTV 272342
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
742 PM EDT Sat Oct 27 2018

VTZ011-018-019-280045-
/O.CAN.KBTV.WI.Y.0007.000000T0000Z-181028T0000Z/
Western Rutland-Eastern Addison-Eastern Rutland-
Including the cities of Rutland, Bristol, Ripton, 
East Wallingford, and Killington
742 PM EDT Sat Oct 27 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory.

Gusty winds up to 45 mph will remain possible in eastern Rutland 
and eastern Addison over the next hour however the threat for
significant winds has come to an end. The highest chance for 
winds up to 45 mph will be just to the west of the spine of the 
Greens and east of Rt 7.

$$
Deal

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Oct 26, 1:32 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 26, 1:32 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
132 PM EDT Fri Oct 26 2018

.SYNOPSIS...
A narrow zone of high pressure extending from Ontario
southeastward into northern New York and Vermont will provide
for dry and partly sunny conditions today, with continued below
normal temperatures for late October. A developing low pressure
system along the North Carolina coast will advance up the coast
reaching the New York City vicinity by Saturday evening. This
system will bring increasing clouds tonight, followed by
developing precipitation from south to north during the daylight
hours Saturday. A mix of rain and wet snow is expected at the
onset of precipitation, before quickly changing to all rain
across the region. Breezy conditions are also expected on
Saturday, especially along the western slopes of the Green
Mountains and across the higher elevations, where wind gusts to
40 mph are expected. A lingering upper level low will bring
continued cloudy skies with periods of rain showers on Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 100 PM EDT Friday...Only minor change to the going
forecast this afternoon as skies are still on the clear side
through the afternoon. The overcast skies are on the way on
satellite and so enjoy these clear skies while they last.

Previous discussion...Minor update at sunrise to reduce
orographic stratus clouds based on latest satellite trends.
Relatively quiet today thru tonight, with cloud trends the main
focus. A narrow sfc ridge axis extends from northern Ontario
sewd into northern NY. Still seeing some northwesterly gradient
winds across the region (especially in VT), but this should ease
by late morning as p-gradient weakens. Likewise, GOES-16 IR
imagery at 07Z shows lingering stratus in orographic upslope
areas of the nrn Adirondacks and central VT (with downstream
transverse lee waves evident), but also seeing drying and
increased subsidence eroding the shallow cloud layer closer to
the international border early this morning. Expect this trend
to continue, with a period of mostly sunny conditions across the
North Country for the bulk of the daylight period. Enjoy the
sunshine, as additional opportunities will be limited between
now and next Tuesday. Winds will general be light NW 5-10 mph.
Air mass remains reasonably cool, and only expect daytime highs
in the upr 30s to lower 40s in most locations, along with dry
conditions (2-m dewpoints in the teens). PoPs NIL.

For tonight, appears sfc ridge holds on across our region, with
just a gradual increase in mid-upr level cloudiness as secondary
sfc low develops near the NC coastline. Will see sfc winds
develop light E-SE toward daybreak, and locally moderate in the
Rutland County area with east winds 10-20 mph with developing
gusts to 25mph near daybreak. Should see good radiational
cooling early, but with temperatures leveling off as clouds
increase especially after midnight. Stayed above MOS consensus,
but overnight lows are generally in the mid-upr 20s, and locally
near freezing in the immediate Champlain Valley. May see the
onset of a rain/wet snow mix between 09-12Z Saturday across
Rutland/Windsor counties (20-30% PoPs), but bulk of
precipitation doesn't develop until after 12Z Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 257 AM EDT Friday...Main focus is on rainfall amts and
potential downslope E-SE wind gusts 40-50 mph possible along
the wrn slopes of the Greens for Saturday.

Large region of 850-700mb WAA and isentropic ascent lifts
northward into our region during the daylight hrs Saturday, in
advance of deepening coastal low tracking from the Chesapeake
Bay area Saturday morning, to near NYC Saturday evening. Will
see precip develop quickly from south to north, with the highest
PoPs (near 100%) and steadiest precipitation during the
afternoon hrs. At the onset of precipitation, NAM/GFS model
soundings indicate large wet-bulb cooling potential given dry
antecedent Canadian air mass in place. Expect precipitation to
begin as wet snow away from the Champlain Valley, and even a
rain/wet snow mix in the Champlain Valley given strong diabatic
cooling effects. This will be short-lived, however, with
precipitation quickly changing to rain within a couple of hours
of onset with strong E-SE winds aloft and strong low-level WAA
winning out. That said, a quick 1-2" wet snow accumulation is
possible across the spine of the Greens and the Adirondacks, and
some of the ern slope communities east of the Greens such as
Ludlow, VT with some upslope cooling effects. Also, look for a
slushy coating of snow at lower elevations across central/ern VT
12-15Z Saturday morning. Not expecting much for winter related
travel impacts, except a brief 1-2hr period at elevations closer
to 1500' or so. This could include the higher points of I-89
near Brookfield 12-15Z Saturday. Otherwise, will see mainly see
periods of rain...mixed with ice pellets at times for the higher
summits for the afternoon and evening hrs. Total rainfall will
generally range from 0.4-0.8", highest across the eastern slopes
of the Greens and Adirondacks with orographic enhancement.
Sensible wx conditions will be cool and raw throughout
Saturday, with daytime highs only in the 38-43F range most
locations.

Downslope winds west of the Green Mtns will also need to be
monitored, and a Wind Advisory may ultimately be needed for
Rutland and eastern Addison counties. Appears 50-60kt 850mb
easterly low-level jet axis translates nwd into VT sometime
Saturday afternoon. Anticipate rather stable PBL conditions
owing to rainfall, so question will be extent of downward mixing
potential and how far west of the mtns. Currently have easterly
gusts to 40 mph around Rutland proper nwd into eastern Addison
County Saturday aftn, but close to the spine of the Greens there
is potential for slightly stronger sfc gusts to 50 mph to
materialize with possible mountain wave activity. We'll allow
the next shift another look at these mesoscale details, but
will include mention in the morning Hazardous Weather Outlook
for now.

Precipitation becomes lighter and more showery in nature
Saturday night and into Sunday as deep-layer low closes off
across nrn NY. Mainly expecting rain showers, but there could be
some sub- freezing air near summit level in the Adirondacks,
with some light icing due with freezing rain possible Saturday
night. Lows Saturday night mainly in the mid-upr 30s, with
Sunday's highs 42-46F. Skies will continue overcast thru the
period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 304 PM EDT Thursday...The long-term forecast will continue to
feature active, unsettled weather. However, there is some good
news for those not quite ready for winter yet; temperatures will
gradually trend upward back towards normal seasonable values
for the start of November.

The first part of the work week will feature continued scattered
showers as we remain under broad cyclonic flow with numerous weak
disturbances moving through aloft.  Continuing to watch one
particularly strong wave with a weak low reflected at the surface
that will round the base of the trough Sunday night.  There is
currently good agreement from the deterministic models that this low
will track to our south over the Ohio River Valley, then round
northeastward up the New England Coast Monday.  The low is fairly
weak and at this point not looking to be particularly impactful, but
a northward shift in the track could result in some more widespread
precipitation Monday than currently forecasted.  For now have
maintained Chance (30 to 50%) PoPs Monday, mainly attributed to
weaker waves moving through with moderate instability in the low-
levels.  Could also see some light lake-effect showers Sunday
night/Monday.

Monday night through Tuesday trends drier with high pressure
building in.  The middle through the end of next week, troughing
over the central US with a ridge over the western Atlantic will
allow for persistent deep southwesterly flow over the eastern US.
The result of this will be a gradual warming temperature trend for
the second half of the work week.  Highs in the low to mid 40s
Monday and Tuesday will trend towards the upper 40s/mid 50s
Wednesday through Friday.  However, along with the warm air
advection come positive moisture advection and chances for showers
each day as upper waves/surface lows lift out of the Mississippi
River Valley and track through the northeastern US.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...VFR through 12Z as SKC trends BKN/OVC in
the 21-04Z time frame with mid level cigs from 080-150 AGL
gradually lowering through time. Winds mainly light and less
than 10 kts through 12Z. After 12Z widespread light rains/snows
push north into the region with a mix of VFR/MVFR/IFR expected
depending on terminal. Winds trend east/northeasterly from 8-15
kt and occasionally gusty into the 15-25 kt range in this
latter time frame. Highest gusts to 40 kt possible at KRUT where
downsloping effects will be enhanced. Expect areas of moderate
to occasionally severe turbulence in areas to the immediate west
of the Green Mtn spine, especially the southern Greens.

Outlook...

Saturday Night: Mainly MVFR, with local IFR possible. Likely RA,
Likely FZRA.
Sunday: Mainly MVFR, with areas IFR possible. Chance RA, Likely
FZRA.
Sunday Night: Mainly MVFR, with local IFR possible. Chance SHRA.
Monday: Mainly MVFR, with local IFR possible. Chance SHRA.
Monday Night: Mainly VFR, with areas MVFR possible. Chance SHRA,
Chance SHSN.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Tuesday Night: Mainly VFR, with areas MVFR possible. Chance SHRA,
Chance SHSN.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...Banacos
LONG TERM...RSD
AVIATION...JMG
Hazardous weather outlook, Oct 26, 3:57 AM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
357 AM EDT Fri Oct 26 2018

VTZ009-011-018-019-270800-
Western Addison-Western Rutland-Eastern Addison-Eastern Rutland-
357 AM EDT Fri Oct 26 2018

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong and gusty east-southeast winds are possible across Rutland
and Addison counties on Saturday, especially during the afternoon
hours. Current indications suggest winds 20 to 30 mph, with peak
gusts around 40 mph immediately west of the Green Mountains. If
stronger gust potential becomes evident, a Wind Advisory may be
needed for the western slopes of the Green Mountains for the daylight
hours on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ029>031-034-270800-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-
357 AM EDT Fri Oct 26 2018

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Mixed wintry precipitation is expected across the northern
Adirondacks Saturday and Saturday night. At the onset of
precipitation Saturday morning, a quick coating to 2 inches of wet
snow is expected, followed by a mix of mainly rain and some periods
of sleet during the afternoon and evening hours. May see a
transition to freezing rain during the overnight period Saturday
night with light ice accretion (a tenth of an inch or less) possible.
Minor travel impacts are possible due to the mixed wintry
precipitation. We'll continue to monitor this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-035-087-VTZ001>008-010-012-016-017-270800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Orleans-Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Orange-Windsor-Eastern Franklin-Eastern Chittenden-
357 AM EDT Fri Oct 26 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:10 PM EDTWinter Weather AdvisoryBTVAddison, Caledonia, Essex, Lamoille, Orange, Orleans and 2 more40 hr

Nearby

Wind Advisories in Vermont, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.